Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 22, NWS Tucson, AZ

July 8, 2013Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 8, 2013, 3:42 PM MST for Cochise County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2013, 3:42 PM MST (22:42 UTC)
Expired
Jul 8, 2013, 4:30 PM MST
In force
48 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 138 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
2460 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

226 
WUUS55 KTWC 082242
SVRTWC
AZC003-082330-
/O.NEW.KTWC.SV.W.0022.130708T2242Z-130708T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
342 PM MST MON JUL 8 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 430 PM MST/530 PM MDT/

* AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 14 MILES EAST OF SAN SIMON...OR
  29 MILES NORTH OF RODEO...AND MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 
MPH...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3204 10921 3217 10934 3219 10941 3242 10944
      3242 10905 3242 10904 3200 10904
TIME...MOT...LOC 2241Z 074DEG 5KT 3226 10899

$$

MEADOWS
3 follow-up statements
142 
WWUS55 KTWC 082255
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
355 PM MST MON JUL 8 2013

AZC003-082330-
/O.CON.KTWC.SV.W.0022.000000T0000Z-130708T2330Z/
COCHISE AZ-
355 PM MST MON JUL 8 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM
MST/530 PM MDT/ FOR NORTHEASTERN COCHISE COUNTY...

AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES EAST OF SAN
SIMON...OR 29 MILES NORTH OF RODEO...MOVING WEST AT 5 MPH.

LAT...LON 3204 10921 3217 10934 3219 10941 3242 10944
      3242 10905 3242 10904 3200 10904
TIME...MOT...LOC 2255Z 074DEG 5KT 3225 10901

$$
MEADOWS
012 
WWUS55 KTWC 082304
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
404 PM MST MON JUL 8 2013

AZC003-082330-
/O.CON.KTWC.SV.W.0022.000000T0000Z-130708T2330Z/
COCHISE AZ-
404 PM MST MON JUL 8 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM
MST/530 PM MDT/ FOR NORTHEASTERN COCHISE COUNTY...

AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES EAST OF SAN
SIMON...OR 29 MILES NORTH OF RODEO...MOVING WEST AT 5 MPH.

LAT...LON 3204 10921 3213 10927 3222 10932 3238 10926
      3242 10905 3242 10904 3200 10904
TIME...MOT...LOC 2304Z 074DEG 5KT 3225 10902

$$
MEADOWS
733 
WWUS55 KTWC 082333
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
433 PM MST MON JUL 8 2013

AZC003-082342-
/O.EXP.KTWC.SV.W.0022.000000T0000Z-130708T2330Z/
COCHISE AZ-
433 PM MST MON JUL 8 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COCHISE COUNTY
HAS EXPIRED...

THE SEVERE STORM ALONG INTERSTATE 10 EAST OF SAN SIMON HAS DECREASED 
IN INTENSITY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WAS 
ALLOWED TO EXPIRE AT 430 PM MST. 

LAT...LON 3204 10921 3213 10927 3222 10932 3238 10926
      3242 10905 3242 10904 3200 10904
TIME...MOT...LOC 2304Z 074DEG 5KT 3225 10902

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:10 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 8, 2:10 PM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST MON JUL 8 2013

.SYNOPSIS...HIGH PRESSURE ALOFT WILL BE NEAR THE FOUR CORNERS REGION
THIS WEEK. THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE
SIGNIFICANTLY DURING THE WEEK AS THE FLOW BECOMES MORE FAVORABLE TO
PUSH STORMS INTO VALLEY LOCATIONS AND WE IMPORT DEEPER MOISTURE FROM
THE SOUTH AND SOUTHEAST.

&&

.DISCUSSION...DEBRIS HUNG ON INTO THE EARLY AFTERNOON IN SOME SPOTS
WITH SLOWER DEVELOPMENT THAN RECENT DAYS. ISOLATED MOUNTAIN
CONVECTION INCREASING AND TURNING SCATTERED NOW BUT FLOW STILL LOOKS
MEAGER FOR THE TIME BEING AS EASTERLY STEERING LEVEL DEVELOPS.
PROBABLY STRUGGLING FOR SIGNIFICANT CONVECTION OFF THE MOUNTAINS
AGAIN THIS AFTERNOON.

AS THE FLOW INCREASING FROM THE EAST TONIGHT WE REMAIN VULNERABLE
FOR LATE CONVECTION IN VALLEY LOCATIONS INTO THE EARLY MORNING HOURS.

THE REST OF THE WEEK WILL HAVE A COUPLE OF EXTREMELY BUSY AND WET
DAYS AS A TROPICALLY ASSISTED GULF SURGE PUSHES UP THE GULF OF
MEXICO AND THE LARGE SCALE PATTERN SHIFTS INTO A FAVORABLE POSITION
TO IMPORT DEEP MOISTURE. CURRENT VALUES NEAR 1.45 INCH PW ARE SOLID
BUT WE WILL PROBABLY PEAK OUT CLOSE TO 1.7 TO 1.75 THE SECOND HALF
OF THE WEEK. MEANWHILE AN EASTERLY STEERING FLOW WILL INCREASE WITH
FAVORABLE RESULTS FOR VALLEY LOCATIONS. STRUCTURE SHOULD SUPPORT
WIDESPREAD VALLEY STORMS AT TIMES OVER THE NEXT SEVERAL DAYS. RIGHT
NOW THERE'S A WEAK INVERTED EASTERLY IMPULSE PUSHING INTO NORTHERN
SONORA WEDNESDAY AFTERNOON. THEN THE FULL FETCH AROUND THE FAVORED
HIGH POSITION REALLY HAS TIME TO IMPORT THE DEEPEST MOISTURE OF THE
SEASON BY FRIDAY. THOSE WILL PROBABLY TURN INTO DAYS OF PARTICULAR
EMPHASIS...BUT REALLY WITH THE FAVORABLE LARGE SCALE PATTERN
ADJUSTMENT THE RISK OF SIGNIFICANT WIDESPREAD ORGANIZED CONVECTION
WILL BE UP CONSIDERABLY TUESDAY THROUGH FRIDAY.

SOME SIGNS THAT WE COULD SEE A RELATIVE LULL NEXT WEEKEND WITH
REDUCED COVERAGE AS THE RIDGE POSITION SHARPENS INTO EASTERN STATES
BEFORE OPENING UP THE AREA TO A POTENTIALLY STRONG EASTERLY WAVE
EARLY NEXT WEEK.

&&

.AVIATION...VALID THRU 10/00Z...
21Z RADAR ANALYSIS HAS STORMS OVER THE RIDGES ACROSS THE AREA...WITH
HEAVIER ACTIVITY N AND E OF KSAD. THESE STORMS WILL BE SLOW TO SLIDE
OFF THE MOUNTAINS THOUGH GIVEN PROXIMITY TO THE TERMINALS WILL KEEP
VCTS IN THE TAFS THRU 03Z FOR ALL BUT KDUG WHERE WILL HOLD OUT UNTIL
04Z. THERE WILL LIKELY BE A LINGERING ISOLD SHOWER OR THUNDERSTORMS
EAST OF KTUS...BUT WILL LEAVE MENTION OUT OF TAFS AS CONFIDENCE IN
ANY DEVELOPMENT NEAR ANY OF THE TERMINALS IS LOW. GUSTY OUTFLOW
WINDS WILL BE POSSIBLE WITH ANY DEVELOPMENT. OTHERWISE...LIGHT
DIURNAL WINDS TRENDS THRU THE PERIOD. BETTER INSTABILITY AND
MOISTURE IN PLACE TOMORROW THOUGH WILL LEFT MENTION OUT OF THE
TAFS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON
AND EVENING THROUGH TUESDAY ESPECIALLY IN THE HIGHER ELEVATIONS.
BECOMING SCATTERED THUNDERSTORMS FROM WEDNESDAY THROUGH THE END OF
THE WEEK. THE STRONGER THUNDERSTORMS WILL PRODUCE GUSTY AND ERRATIC
WINDS. OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL OCCUR THROUGHOUT
THE WEEK. DAYTIME RELATIVE HUMIDITIES WILL RANGE FROM THE UPPER
TEENS TO 30S WITH GOOD NIGHTTIME RECOVERIES. AN INCREASE IN RELATIVE
HUMIDITY MID-WEEK COINCIDING WITH THE INCREASED STORM ACTIVITY.

&&

.CLIMATE...THE HIGH TEMPERATURE AT TUCSON INTERNATIONAL AIRPORT HIT
TRIPLE DIGITS FOR THE 38TH DAY IN A ROW TODAY. THIS IS THE 3RD
LONGEST STREAK ON RECORD BEHIND 1987 AND 2005 (BOTH WITH 39).

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/MEADOWS

In the hours before

Local storm report, Jul 8, 3:03 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
303 PM MST MON JUL 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     BLOWING DUST     6 W PIRTLEVILLE         31.37N 109.66W
07/08/2013                   COCHISE            AZ   TRAINED SPOTTER

            SPOTTER REPORTS BLOWING DUST MOVING TO HIGHWAY
            80...VISIBILITY AT 3 QUARTERS OF A MILE

&&

EVENT NUMBER TWC1300037

RH
Special weather statement, Jul 8, 3:16 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
316 PM MST MON JUL 8 2013

AZZ507-508-513-082315-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
316 PM MST MON JUL 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHCENTRAL COCHISE COUNTY
UNTIL 415 PM MST...

AT 310 PM A STRONG THUNDERSTORM WAS GENERATING GUSTY WINDS TO 45 MPH
JUST WEST OF DOUGLAS WITH BLOWING DUST REDUCING VISIBILITIES BELOW 1
MILE AT TIMES. STORM AND OUTFLOW MOVEMENT WAS TO THE WEST ALONG
HIGHWAY 80 TOWARD BISBEE.

AREAS AFFECTED INCLUDE...BISBEE...PALOMINAS...NACO...JUNCTION OF
HIGHWAYS 80 AND 90 AND TOMBSTONE.

EXPECT REDUCED VISIBILITIES DUE TO BLOWING DUST.

LAT...LON 3173 11008 3165 10969 3133 10970 3132 10974
      3134 10981 3133 10984 3134 10985 3132 10986
      3133 11013

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:42 PM MSTAreal Flood AdvisoryTWCCochise108 min
Jul 7, 7:36 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee3 hr
Jul 8, 2:48 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Jul 8, 3:16 PM MSTSpecial Weather StatementTWCCochise59 min
Jul 8, 4:42 PM MSTSpecial Weather StatementTWCCochise48 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.